Alert archive / Vermont / High Wind Watches in 2025

High Wind Watch 2, NWS Burlington, VT

February 15, 20255 counties in Vermont; Clinton County, Essex County, Franklin County, New York

NWS Burlington, VT issued this high wind watch at Feb 15, 2025, 3:02 PM EST for 5 counties in Vermont; Clinton County, Essex County, Franklin County, New York. It took effect at Feb 16, 2025, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2025, 3:02 PM EST (20:02 UTC)
In effect from
Feb 16, 2025, 7:00 PM EST
Expired
Feb 16, 2025, 3:27 PM EST
In force
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, Lamoille County, VT, Orange County, VT, Orleans County, VT, Washington County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 22 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this high wind watch went out at Feb 15, 1:09 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 15, 1:09 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
109 PM EST Sat Feb 15 2025

.SYNOPSIS...
A powerful storm system continues to approach from the Ohio
Valley. Light snow will overspread the North Country late this
afternoon and this evening, and gradually increase in intensity
overnight. Heavy snow and mixed precipitation will continue
Sunday bringing widespread difficult travel conditions. In
addition, high winds along the western slopes of the Green
Mountains on Sunday may bring localized power outages. Mixed
wintry precipitation will taper off to snow showers Sunday
night, with cold and blustery conditions expected on Monday as
the storm system departs.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 100 PM EST Saturday...Radar is filling in across northern
New York with some flurries occurring, but mostly virga will
continue until low levels saturate over the next 3 hours or so.
The forecast remains on track for a significant storm to impact
the region this evening through early Sunday night. Model
signals for winds are increasing in the post- storm environment.
We'll be taking a closer look at the implications for Sunday
night into Monday for strong winds that could hamper storm
cleanup or cause new power outages.

Previous Discussion...Winter Storm Warning remains on track
for 6-12" snow/sleet tonight and thru the day Sunday into the
first half of Sunday night. Some locally higher snowfall amounts
are possible in the St. Lawrence Valley. Also, some light
freezing rain accumulations (around 0.1-0.15") expected across
s-central VT.

Big change this forecast period was to add wind headlines for
the western slopes of the Green Mtns. Rapidly deepening sfc
cyclone across wrn NY on Sunday (down to 970mb in the 06Z HRRR
for late Sunday afternoon) will generate an easterly low-level
jet and favorable downslope conditions from Rutland to South
Lincoln northward to the Huntington/Richmond/Underhill area. The
00Z NAM3 and 00Z/06Z HRRR have particularly favorable sounding
structures for damaging easterly winds, with an inversion near
ridge top level and strong winds extending to the surface,
particularly during any lulls in mixed precipitation on Sunday.

A High Wind Warning has been posted for the daylight hrs Sunday
for Rutland County, where wind gusts up to 60 mph are expected,
especially around the mid-day hours. Wind gusts up to 50-55 mph
are expected further north along the western slopes of the
Green Mtns, where Wind Advisories have been posted.

Looking at current conditions, a chilly morning as sfc ridge
crests overhead. Increasing high clouds have allowed
temperatures to mostly level off during the pre-dawn hours, but
temperatures are generally in the single digits above zero
across the North Country with a few sub-zero readings at 08Z
across the nrn Adirondacks and Vermont's Northeast Kingdom.

No significant weather concerns during the daylight hrs or even
into early this evening. Mid- upper level clouds gradually
thicken with the initial batch of WAA associated snowfall well
in advance of developing sfc low over the lower Ohio Valley reaching
the North Country late this afternoon. Quite a bit of dry/arctic
air to overcome, so mentioned any snow late this afternoon will
be light in intensity and will see some sub-cloud sublimation
helping to limit snowfall amts thru 00Z this evening. Should see
a dusting to 1" by 7pm across nrn NY and perhaps a dusting
eastward into the Champlain Valley by that time. Highs today
generally in the 20-25F range with light and variable winds,
except NE 10-15 mph late with onset of channeled flow in the St.
Lawrence River Valley.

Snow gradually becomes steadier overnight with better QG forcing
ahead of developing/deepening sfc low in the Ohio Valley.
Thermal profiles still support snow areawide tonight, and should
see a widespread 2-5" overnight with deteriorating travel
conditions by daybreak Sunday. Lows tonight generally 15-20F
with PoPs near 100%.

Sunday, we'll have the primary low rapidly deepening across wrn
NY and a secondary low jumping to the coast and taking over late
in the day. It will be too late though to hold the warm layer
aloft at bay, as 60-80kt SW winds in the 800-700mb layer allow
for rapid warm advection and developing band of sleet from S-N
across most of our region by 18Z Sunday. The one exception may
be the St. Lawrence Valley, which may stay west of warm layer
aloft and favorable sleet profiles. Will also see some freezing
rain across s-central VT as maxT aloft exceeds 3C, with up to
0.10-0.15" ZR possible in Rutland/Windsor counties. The mixed
wintry precipitation will mitigate overall snowfall
accumulations. Likewise, the strong downslope winds will produce
relative mins in snowfall accumulation across the western slopes
of the Green Mtns and across nern VT (downsloping off the White
Mtns of New Hampshire). So, a generally 6-12" snow/sleet
accumulation is expected, but the low end of the range should be
in the downslope areas mentioned above...while the St. Lawrence
Valley does best, and may even locally exceed 12" in a few
spots. Certainly very slow winter travel conditions can be
expected areawide on Sunday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 323 AM EST Saturday...As the deep low pressure system departs,
will see a switch back to snow/snow showers with activity
gradually becoming more confined to the mtns later Sunday night
into Monday. Regional travel conditions should very gradually
improve. Strong CAA, steep lapse rates and developing westerly
gradient flow brings blustery conditions Sunday night and thru
Monday. Westerly wind gusts of 30-40mph develop Sunday night and
Monday, especially on the ern slopes of the Adirondacks and
east of the Greens into the CT River Valley. Will need to
monitor for a possible wind advisory in these downslope areas
for Sunday night and Monday, but will allow subsequent shifts to
further assess this potential with more immediate wind
concerns, as described in the near-term portion of this
discussion. Look for high temperatures only in the teens on
Monday with continued mtn snow showers and wind chill readings
of 5 to 15 below zero. Additional snow accumulation of 1-4"
possible across the summits of the northern Green Mtns with
favorable moisture and NWLY upslope.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 323 AM EST Saturday...Blustery conditions then abate overnight
Monday into Tuesday morning with scattered flurries and mountain
snow showers gradually lessening in coverage as weak high pressure
builds into the region. Mean cyclonic flow under a seasonably cold
upper polar trough continues through mid-week, so partly to variably
cloudy skies still look reasonable. The week as a whole will be a
chilly one, with highs mainly in the teens Tue/Wed moderating slowly
back into the 20s by late week. Large uncertainty exists for the
potential for additional low pressure affecting the region during
the Thursday/early Friday time frame giving minimal confidence to
any deterministic/ensemble solution at this point. For now, I've
continued chance level PoPs for light snows during this time frame
consistent with national blended guidance until we can get a better
handle on things in a few days.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Quiet weather will start the period with
VFR conditions and light winds continuing through 21Z-00Z.
Conditions will rapidly deteriorate late this afternoon and
evening as snowfall overspreads the region from south to north.
IFR to LIFR visibilities are expected while snow falls, with
KRUT dropping around 21Z and KEFK not dropping until closer to
00Z or 01Z. Winds will begin shifting to the south around 12Z
Sunday with increasingly gusty winds developing through the
morning hours. The strongest winds are likely at KRUT where wind
gusts up to 45 knots are currently expected with 25 to 30 knots
expected elsewhere. A strong low level jet will also be present
around 10Z onwards with southwest winds of 45 to 60 knots
forecasted at 2kft. We will begin to see snow change to freezing
rain and sleet at many terminals between 12Z and 18Z Sunday
with the southern terminals most likely impacted by 18Z.

Outlook...

Sunday Night: Mainly MVFR, with areas VFR possible. Windy with
gusts to 30 kt. Chance SHSN.
Washingtons Birthday: VFR. Strong winds with gusts to 40 kt.
Chance SHSN.
Monday Night: VFR. Windy with gusts to 30 kt. Slight chance SHSN.
Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: Mainly VFR, with areas MVFR possible. Chance SN.

&&

.EQUIPMENT...
The Mount Ascutney NOAA Weather Radio transmitter, serving
portions of eastern Vermont, is currently out of service. The
earliest date of restoration is Tuesday, February 18th. We
apologize for any inconvenience.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning from 7 PM this evening to 1 AM EST Monday
     for VTZ001>011-016>021.
     High Wind Warning from 7 AM to 7 PM EST Sunday for VTZ011-019.
     Wind Advisory from 7 AM to 7 PM EST Sunday for VTZ016>018.
NY...Winter Storm Warning from 7 PM this evening to 1 AM EST Monday
     for NYZ026>031-034-035-087.

&&

SYNOPSIS...Banacos
NEAR TERM...Boyd
SHORT TERM...Banacos
LONG TERM...JMG
AVIATION...Clay
EQUIPMENT...WFO BTV
Hazardous weather outlook, Feb 15, 3:06 AM EST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
306 AM EST Sat Feb 15 2025

NYZ026>031-034-035-087-VTZ001>010-020-021-160815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Windsor-Eastern Windsor-
306 AM EST Sat Feb 15 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
1 AM EST MONDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ016>018-160815-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
306 AM EST Sat Feb 15 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
1 AM EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for central Vermont and northwest
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ011-019-160815-
Western Rutland-Eastern Rutland-
306 AM EST Sat Feb 15 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
1 AM EST MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 2:45 AM ESTHigh Wind WarningBTVAddison, Chittenden, Rutland36 hr
Feb 15, 2:45 AM ESTWind AdvisoryBTVAddison, Chittenden, Franklin36 hr

Nearby

High Wind Watches in Vermont, 2025High Wind Watches in New York, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.